New Mexico, 2018

Flash Flooding and Hail in New Mexico, August 18, 2018

August 18, 2018 · NWS ABQ · 7 events in 4 counties and zones

The center of upper level high pressure that was centered over the Permian Basin for several days drifted west into southern New Mexico on the 18th. A weak disturbance in northwest flow aloft over northeastern New Mexico and low level southeasterly flow set the stage for scattered to numerous showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The center of upper level high pressure that was centered over the Permian Basin for several days drifted west into southern New Mexico on the 18th. A weak disturbance in northwest flow aloft over northeastern New Mexico and low level southeasterly flow set the stage for scattered to numerous showers and thunderstorms. Several of these storms were strong to severe and produced heavy rainfall, high winds, and large hail. The first storms developed over the Sangre de Cristo Mountains before moving southeast across the eastern plains. A powerful thunderstorm that moved across the Philmont Scout Ranch downed two large trees and dropped nickel size hail. This storm went on to produce a 70 mph wind gust near Maxwell. Another flash flood struck the Ute Park burn scar resulting in the closure of U.S. Highway 64. Thunderstorms moved across the eastern plains well into the evening. Torrential rainfall produced flash flooding around Clovis shortly before midnight that led to a few homes being flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 18, 11:17 AM MST, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 18, 11:17 AM MST, 1 hour 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1217 PM MDT Sat Aug 18 2018

.AVIATION...
18Z TAF CYCLE
Scattered to numerous showers and thunderstorms will develop this
afternoon and evening as an upper level trough finishes crossing the
central and southern Rockies. Most of the activity will move toward
the southeast at speeds around 15 to 25 kt.  Clusters and lines of
storms are forecast, especially along and east of the central
mountain chain where some storms may turn severe with large hail and
damaging winds. Wet microbursts are expected, even west of the
central mountain chain, and these could potentially produce erratic
wind gusts to 50 kt. As the base of the upper level trough crosses
this afternoon, it will usher gusty dry air into the state from the
northwest with a marked line of clearing first across the northwest,
then also over central areas toward sunset. A back door cold front
will produce a gusty wind shift over parts of the eastern plains late
tonight and Sunday morning. Behind the front, some patches of low
clouds with MVFR and IFR conditions will be possible, but
probabilities were too low to mention in eastern TAFs.

44

&&

.PREV DISCUSSION...256 AM MDT Sat Aug 18 2018...
.SYNOPSIS...
An atypical upper level trough is expected to drag across
northeastern New Mexico this afternoon and into the evening,
providing lift and unstable conditions for scattered to numerous
thunderstorms, some of which will turn strong to severe. Showers and
thunderstorms will also form along the higher terrain of central and
western New Mexico early this afternoon, but will be shunted eastward
as the afternoon wears on. On Sunday, storms will be few in number
during the daytime due to drier air that will have worked in behind
the previously mentioned disturbance aloft, but a cold front will
spill into the eastern plains of New Mexico late Sunday and Sunday
night with a few storms possible. Gusty winds will accompany the
front, including parts of the Rio Grande valley as the front surges
westward Sunday night. Thunderstorm chances will be fairly low early
next week as moisture struggles to slowly return to the area.

&&

.DISCUSSION...
Upper low over northern ID will drop an unseasonably strong short
wave trough into eastern CO and northeastern NM late today. Southerly
surface flow over the plains of NM will be topped with increasing
north-westerlies aloft, a veering wind profile that will give plenty
of directional and speed shear for strong to severe storms today
and this evening. Abundant instability will also be present with NWP
advertising scattered areas of 2,000+ J/kg of CAPE and lifted indices
of -3 to -6 C over much of northeastern NM as well as some east
central parts of the state. Have included likely POPs for some of
these areas with mention of large hail and damaging winds. The other
notable feature with the trough will be the pronounced dry slot
working in immediately behind the trough axis. This sharp moisture
gradient will likely act as a trigger for storms, but the impending
drier air will also lead to a quick suppression of storms once the
wave aloft passes through. Quick storm motions to the southeast
should limit the flash flooding threat, but PWATs ahead of the trough
axis will be quite healthy.

On Sunday, a cold front will be spilling southward down the plains
as the remnant lobe of energy from ID finally drops into KS. Western
NM will be void of storms as the drier air will limit convective
initiation on Sunday, but a few isolated cells will be possible along
and just east of the Sangres. While storms appear to hold off for
much of the day Sunday, a line of convection is depicted by the NAM,
dropping along the leading edge of the front in the plains into the
evening and overnight. While the NAM is the most aggressive model
with this frontally-induced line of convection, it seems reasonable
given the fast propagation speed and the favorable thermal/moisture/wind
profiles ahead of the front. A gusty east canyon wind will spill
into central zones Sunday night and early Monday morning.

On Monday, in the wake of the front temperatures will cool a couple
degrees below average in central to eastern NM. Storms will be hard
to come by as the PWATs will be fairly low with the best moisture
shunted to the southern tier of NM. Through this time the upper high
will take residence near the NM-AZ border with dewpoints remaining
healthy in eastern NM, but the deeper moisture and juicier PWATs
will likely not arrive Tuesday either as the high builds more
directly over NM. Temperatures will rebound several degrees into
Tuesday with daytime highs exceeding normal by a couple of degrees in
many locales.

Forecast models diverge into the middle and latter parts of next week
with regards to the placement and strength of the high and
consequentially the steering of deeper moisture into or around NM.
Am tending to lean toward the European solution that ever-so-slowly
takes the high slightly east of NM and gradually introduces more
moisture into the far western and northern tiers of the state.

52

&&

.FIRE WEATHER...
Another round of afternoon tstms is expected, forming over the high
terrain before moving off to the E/SE this evening. Storms east of
the central mtn chain could become severe, producing strong erratic
downburst winds and large hail. Changes begin to arrive across the
far northwest where drier air behind a trough to our N will cutoff
tstm/shower activity early today. NW winds are also expected to pick
up to 20-25 kts near the Four Corners just before sunset.

The punch of much drier air reaches the RGV during the day Sunday,
as a backdoor front protects sfc moisture east of the central mtns.
Another round of breezy NW winds can be expected Sunday afternoon
over the NW Plateau, with Haines6 and MinRHs dipping to ~10%. A few
hours of elevated to critical fire weather is possible as the NW
winds pick up over the NW Plateau late Sun afternoon. A significant
downtrend in tstm coverage is also expected Sun, although a few
isold tstms can't be ruled out over the east-central plains.

The backdoor front wins out Sun night, surging through the gaps of
the central mtn chain reaching the continental divide Mon morning.
Moisture trends up behind backdoor front across the west through Tue
as the upper high builds back over NM allowing a better tap into
monsoon moisture over AZ. Some of the moisture works its way into
far western NM. Thunderstorm coverage also trends up through the
middle to latter half of next week.

24

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 18, 6:56 AM MST, 6 hours 3 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Albuquerque NM
756 AM MDT Sat Aug 18 2018

NMZ501>540-191400-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
756 AM MDT Sat Aug 18 2018

UPDATED FOR TODAY'S SLIGHT RISK OF SEVERE THUNDERSTORMS

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms this afternoon and
evening across the Northeast Highlands and Northeast Plains where
hail up to the size of golf balls and damaging winds will be
possible. Thunderstorms will also be capable of producing
torrential downpours this afternoon and evening, especially
across northeast New Mexico where rain rates may exceed 1 inch
per half hour in a few of the stronger storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few additional strong storms will be possible in eastern New Mexico
Sunday evening with hail and gusty downburst winds possible. A cold
front will surge through gaps and canyons within the central mountain
chain Sunday night, leading to gusty winds of 45 to perhaps 50 mph
in the Middle Rio Grande Valley including Albuquerque.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening east of
the Sangre de Cristo Mountains to the border with Texas and Oklahoma.

Spotters are encouraged to report any observed severe weather
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

44
Corrected DAY ONE to mention locally heavy rainfall

In the hours before

Special weather statement, Aug 18, 11:52 AM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1252 PM MDT SAT AUG 18 2018

NMZ526-539-181915-
Eastern Lincoln County-South Central Mountains-
1252 PM MDT SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINCOLN COUNTY UNTIL
115 PM MDT...

At 1251 PM MDT, Doppler radar was tracking a strong thunderstorm near
Arabela, or 32 miles northeast of Ruidoso, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm along with heavy rain.

Locations impacted include...
Arabela.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3345 10528 3363 10523 3360 10490 3334 10498
TIME...MOT...LOC 1851Z 285DEG 12KT 3353 10518
Special weather statement, Aug 18, 12:35 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
135 PM MDT SAT AUG 18 2018

NMZ538-540-182000-
Chaves County Plains-Southwest Chaves County-
135 PM MDT SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHAVES COUNTY UNTIL
200 PM MDT...

At 135 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Hope, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm along with heavy rain.

This storm will remain over mainly rural areas of west central Chaves
County.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3306 10501 3329 10469 3305 10447 3296 10473
      3296 10484 3292 10484 3290 10491
TIME...MOT...LOC 1935Z 241DEG 27KT 3302 10489
Special weather statement, Aug 18, 12:55 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
155 PM MDT SAT AUG 18 2018

NMZ512-513-515-516-182030-
Upper Rio Grande Valley-East Slopes Sangre de Cristo Mountains-West
Slopes Sangre de Cristo Mountains-Northern Sangre de Cristos above
9500 feet/Red River-
155 PM MDT SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TAOS AND WEST CENTRAL
COLFAX COUNTIES UNTIL 230 PM MDT...

At 155 PM MDT, Doppler radar was tracking a strong thunderstorm near
Questa, moving southeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm along with heavy rain.

Locations impacted include...
Questa, Taos Ski Valley, Elizabethtown, Arroyo Seco, Valdez, San
Cristobal, Lama and Taos Pueblo.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

A severe thunderstorm watch remains in effect until 800 PM MDT for
northeastern New Mexico.

LAT...LON 3660 10574 3675 10562 3662 10524 3639 10542
TIME...MOT...LOC 1955Z 300DEG 19KT 3664 10561
Special weather statement, Aug 18, 12:57 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
157 PM MDT SAT AUG 18 2018

NMZ537>539-182030-
Eastern Lincoln County-Chaves County Plains-De Baca County-
157 PM MDT SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINCOLN...NORTH
CENTRAL CHAVES AND SOUTHWESTERN DE BACA COUNTIES UNTIL 230 PM MDT...

At 157 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Ramon, or 40 miles southeast of Corona, moving
southeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm along with heavy rain.

Locations impacted include...
Mesa.

This includes Highway 285 between Mile Markers 150 and 159.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3397 10508 3412 10497 3399 10460 3376 10477
TIME...MOT...LOC 1957Z 300DEG 19KT 3401 10495

The radar

The Albuquerque radar (KABX), 198 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Taos

When
August 18, 12:59 PM MST to 1:02 PM MST
Where
Taos County, 0.55 mi W of Lama
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.650, -105.630

Hail up to the size of pennies near Lama.

Hail, Colfax

When
August 18, 2:06 PM MST to 2:09 PM MST
Where
Colfax County, 3.55 mi SW of Cimarron
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.470, -104.950

Hail up to the size of nickles reported on Philmont Scout Ranch.

Thunderstorm Wind, Colfax

When
August 18, 2:06 PM MST to 2:10 PM MST
Where
Colfax County, 2.35 mi SSW of Cimarron
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.480, -104.930

Two large cottonwood trees were blown over onto NM-21.

Thunderstorm Wind, Colfax

When
August 18, 2:12 PM MST to 2:14 PM MST
Where
Colfax County, 4.99 mi SE of Dawson
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.610, -104.720

A brief and intense peak wind gust up to 70 mph broke several four inch diameter tree limbs at a residence 11 miles west-northwest of Maxwell.

Flash Flood, Colfax

When
August 18, 3:07 PM MST to 4:30 PM MST
Where
Colfax County, 4.13 mi WNW of Cimarron to 4.35 mi E of Ute Park
Cause
Heavy Rain / Burn Area
Reported by
Department of Highways
Coordinates
36.530, -104.980

Flash flooding forced water and debris over U.S. Highway 64 west of Cimarron. Highway was closed for clean up.

Hail, Santa Fe

When
August 18, 4:55 PM MST to 4:57 PM MST
Where
Santa Fe County, 2.35 mi ENE of Glorieta
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
35.590, -105.730

Hail up to the size of quarters near Glorieta.

Flash Flood, Curry

When
August 18, 9:33 PM MST to 10:30 PM MST
Where
Curry County, Clovis to 1.1 mi NNE of Clovis
Cause
Heavy Rain
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
34.410, -103.200

Significant street flooding in Clovis forced water into a few homes on the north side of Clovis. Damage amounts a rough estimate for minor flood damage to three homes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766359, 766370, 766381, 766360, 766412, 766409, 766413.